... that we just figured out was because of the meds. He was passing out regularly, said his brain felt numb, tongue thick, terrible anxiety and heart palpitations. The doctor referred us to a cardiologist but the day before the appt I thought about a possible drug reaction. After researching I stopped the meds. The next day he was feeling a little better but we went to the appt. He was very dehydrated, low sodium and was instructed to wear a heart monitor for 48 hours. Within 48 hours of stopping the meds he was feeling like himself again. The cardiologist says the dehydration caused the passing out and and heart palpitations and that the anxiety was also a symptom of the whole mess. I have since read several blogs about this drug and its side affects and I would not give it to a dog that I didn't like. We thought that our A student, 3 sport athlete was having a psychotic breakdown and can't believe that we were not warned. Please think twice before taking this medication and if you do watch for these signs
Doxycycline - Side effects? Our son has taken this med for 2 months for acne and has had a reaction?
Question posted by cfb0730 on 14 Feb 2013
Last updated on 12 December 2016
We are experiencing a VERY similar situation. My 3 sport athlete fainted in the middle of a sprint at a track meet. It was unbelievable. She also experienced severe anxiety, brain fog and yes, the term "psychotic breakdown" came to our minds too. Very scary. She has been referred to a cardiologist because of the fainting, but I think it was the doxycycline and she is off of it now. Feeling close to normal (but disappointed she will miss much of the track season now.) I will never put her on it again. I do think most people probably don't have this experience with this drug, but some do. It has made me think twice about any systematic medication. Thank you for your post. Your experience almost mirrors mine.
I was prescribed doxycycline, and I am a 16 yr old female. I haven't started taking it yet. I am concerned after reading ur post. How many mg did ur son take of doxy?? Are those side affects common? PLEASE REPLY I don't want any issues with the medicine.
My son was on that med for almost a year with no problems whatsoever. Not everyone has bad side effects but ANY medicine can have serious side effects for some. NO medication should ever be taken lightly. One can never know who will have bad side effects until they take a medication themselves. Always read up on the side effects for ANY med and be aware of them and watch for them. It is important to stay well hydrated while on almost any medication. Your sons side effects were not common other than dizziness. The most common side effect is gastric upset (nausea, vomiting, diarrhea, as is common for most antibiotics) and dizziness. Doxycycline is an important drug that has saved the lives of many and is not a bad drug but as with ANY drug, some people do have side effects. Being dehydrated and having electrolytes imbalanced (especially sodium) could have caused fainting and heart palpitations even without the drug (doxycycline).
Water and electrolytes (sodium, potassium etc) are crucial for the body to work correctly. Children who are in sports need to be kept well hydrated and sometimes need added electrolytes. Sports drinks like gatorade or powerade can help to replace lost electrolytes from sweating while active in sports. His symptoms could happen again even without his taking the doxycycline if he becomes dehydrated and his electrolytes are out of balance. Many electrolytes are crucial to proper heart activity. He needs to be sure to stay well hydrated and be sure that if he is sweating that he drinks some kind of electrolyte replacment to avoid reoccurance.
- Doxycycline uses and safety info
- Doxycycline information for Healthcare Professionals (includes dosage details)
- Side effects of Doxycycline (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.